Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:630

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (1,004 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Figures

 Article Access Statistics
    Viewed1686    
    Printed30    
    Emailed0    
    PDF Downloaded85    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2015  |  Volume : 25  |  Issue : 1  |  Page : 61-62
 

Ceftazidime-induced myoclonus and encephalopathy in hemodialysis patient


Department of Nephrology, SMCSI Medical College, Karakonam, Trivandrum, Kerala, India

Date of Web Publication12-Jan-2015

Correspondence Address:
J Joseph
Department of Nephrology, SMCSI Medical College, Karakonam, Trivandrum, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.144426

Rights and Permissions



How to cite this article:
Joseph J, Vimala A. Ceftazidime-induced myoclonus and encephalopathy in hemodialysis patient. Indian J Nephrol 2015;25:61-2

How to cite this URL:
Joseph J, Vimala A. Ceftazidime-induced myoclonus and encephalopathy in hemodialysis patient. Indian J Nephrol [serial online] 2015 [cited 2021 May 19];25:61-2. Available from: https://www.indianjnephrol.org/text.asp?2015/25/1/61/144426


Sir,

A 49-year-old diabetic male on maintenance hemodialysis for 8 months presented with complaints of pain and swelling in the left ear. Investigation revealed hemoglobin of 7.4 g/dl; leukocyte count of 28,400 cells/μL; differential count polymorphs, 86% and lymphocytes, 9%. He was treated with ear packs and oral ciprofloxacin. However, the pain and swelling worsened. Computerized tomography scan of skull showed extensive damage of middle ear and ear ossicles [Figure 1] with skull bone erosions [Figure 2] suggestive of malignant otitis externa. Ceftazidime 1 g twice daily intravenously was added. Considering the potential life- threatening nature of illness, we gave a higher than his renal adjusted dose for ceftazidime. After 2 days of starting ceftazidime, the patient developed myoclonic movements of upper limb and was confused. Since patient was on ciprofloxacin for more than 2 weeks, it was stopped considering it might be contributing to the patient's condition. Magnetic resonance imaging of brain was normal and there was no evidence of extension of infection to brain. He developed generalized myoclonic movements with alteration in sensorium by 4 th day of staring ceftazidime, requiring intensive care support. His myoclonus and encephalopathy was not showing any change in post dialysis period and was present during sleep also. Since his condition was worsening and no other identifiable causative factors were evident in clinical examination, ceftazidime was stopped. Two days later, his movements were reduced and sensorium improved. By 5 th day the patient was fully conscious and myoclonic movements resolved completely. However, he continued to have his ear symptoms and underwent modified radical mastoidectomy. Histology showed granulation tissues. He was continued on ciprofloxacin and was discharged with advice to continue antibiotics for total duration of 3 months. There was no recurrence of myoclonus.

Myoclonus can occur as a side effect of multiple medications. [1] The mechanisms responsible for drug-induced myoclonus is not well understood. [2] Ceftazidime, is a third-generation cephalosporin widely used for the empiric treatment of infection in dialysis patients because of its broad antibacterial spectrum. But cautious adjustment in dosage is imperative for patients with renal insufficiency. [3] The mechanism of neurotoxicity and convulsions caused by cephalosporins involves the inhibition of γ-aminobutyric acid (GABA) binding to GABA receptors. [4] Impairment in active transport of cephalosporins from cerebrospinal fluid to blood due to competitive inhibition by accumulated toxic organic acids in patients with renal failure may account for the susceptibility to neurotoxicity. [5] Drug-induced myoclonus usually resolves after withdrawal of the offending drug. In this patient, the temporal association of the development of myoclonus after starting ceftazidime, and resolution following the discontinuation strongly suggests a causal relationship.
Figure 1: Computed tomography scan skull showing extensive damage of left middle ear and ossicles

Click here to view
Figure 2: Computed tomography skull coronal bone window showing skull base erosion

Click here to view


Due to the uncommon nature of the movement disorders induced by ceftazidime, which is commonly used in dialysis patients closer monitoring is advisable.

 
  References Top

1.
Gordon MF. Toxin and drug-induced myoclonus. Adv Neurol 2002;89:49-76.  Back to cited text no. 1
    
2.
Jiménez-Jiménez FJ, Puertas I, de Toledo-Heras M. Drug-induced myoclonus: Frequency, mechanisms and management. CNS Drugs 2004;18:93-104.  Back to cited text no. 2
    
3.
Slaker RA, Danielson B. Neurotoxicity associated with ceftazidime therapy in geriatric patients with renal dysfunction. Pharmacotherapy 1991;11:351-2.  Back to cited text no. 3
    
4.
Sugimoto M, Uchida I, Mashimo T, Yamazaki S, Hatano K, Ikeda F, et al. Evidence for the involvement of GABA (A) receptor blockade in convulsions induced by cephalosporins. Neuropharmacology 2003;45:304-14.  Back to cited text no. 4
    
5.
Richet G, Lopez de Novales E, Verroust P. Drug intoxication and neurological episodes in chronic renal failure. Br Med J 1970;2:394-5.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07